NORTHWEST TERRITORIES - (May 9, 2023) – The detection of bromazolam in Hay River has prompted the Chief Public Health Officer to issue a public health advisory warning the public about the dangers associated with the illegal drug supply.
Bromazolam is a designer benzodiazepine drug that has been detected in combination with fentanyl. The difference with fentanyl containing bromazolam, is that the user may not be aware they are also ingesting a benzodiazepine and the effects may last longer or be more potent, and naloxone will not be as effective. There are no warning signs of the presence of bromazolam in street drugs – it cannot be detected by sight, smell, or taste. Intoxication due to bromazolam is characterized by excessive drowsiness, loss of balance and coordination, partial amnesia, and inability to follow or participate in conversation. Observations show that bromazolam, when used in combination with other depressants such as opioids or alcohol, can cause serious physical and psychological harm.
High doses, especially in combination with opioids, may cause the following symptoms:
- prolonged severe sedation;
- loss of consciousness;
- difficulty breathing; or
- severe respiratory depression associated with coma or even death.
The fact that fatal overdoses involving fentanyl and benzodiazepines are normally poly-substance cases, makes understanding its potential to cause harm very difficult. This combination has been associated with numerous drug user deaths and cases of clinical intoxications. Although naloxone will not stop effects of a benzodiazepine overdose, naloxone kits are still available and should be used if person is showing signs of overdose as it may reverse effects when opioids are also consumed.
If you suspect an overdose, call 911 or your local health centre. Signs and symptoms of overdose can include the following:
- Breathing will be slow or absent;
- lips and nails are blue;
- person is not moving;
- person is choking;
- gurgling sounds or snoring;
- severe sleepiness
- person can’t be woken up; or
- skin feels cold and clammy.
The Good Samaritan Drug Overdose Act protects people involved in an overdose from being charged for possession of a controlled substance. This law encourages anyone to call for help if they witness or experience an overdose.
Residents are reminded that naloxone kits (opioid reversing agent) are available at all hospitals, health centres and pharmacies in the NWT. Note that naloxone is only effective in the case of an opioid overdose. However, if you are unsure of the substance(s) involved, it’s best to err on the side of caution and administer it. Naloxone is not known to cause any harm in the case of a non-opioid overdose.
People who use drugs should use them with others present, start with small amounts, and should have naloxone nearby and know how to use it. Don’t mix drugs with other drugs, or with alcohol. Mixing substances increases the risk of overdose. People who use drugs in the NWT should be aware that the substances they consume may contain other substances they are not aware of which could have harmful effects.
For more information contact:
Health and Social Services
(867) 767-9052 ext. 49034